advertisement
Home » Ask the Therapist » Do All the Different Medications Make It Worse?

Do All the Different Medications Make It Worse?

Asked by on with 1 answer:

From Switzerland: My story began in 1999 at the age of 29, when I was diagnosed with depression and agoraphobia. In the years between now and then I struggled with various prescriptions. The „protagonist“ was always a SSRI. I tested around six of them. Then of course after the severe anxieties and panic attacks they gave me bezodiazepine Lorazepam (named Temesta), where soon I was addicted to and still am.

Now, after all these tests (been with several psychiatrists and therapies) and ups and downs, my lastest internist together with my latest psychiatrist prescribed the following:
1 SSRI (duloxetin: Cymbalta), 1 atypical antipsychotics (quetiapinum: Seroquel XR), 1 antiepileptics (pregabalinum: Lyrica) and of course Lorazepam (Temesta) on own need (ie. on reserve, presently up to 4mg/day).

When I now say, that I feel like “poisoned” (and that’s not just because of all the other medications I take because of the side effects), I am sure you understand what I mean.

Throughout the years I also had feelings to destroy myself (see pictures that I rip myself in pieces – there even was a summer, when I began in real burning myself, which I never did before – and there’s anger about myself), but was to afraid to do so. I have most of the nights surreal dreams, that left me confused. I sometimes hear knocks on the door or bell ringing. In the last months or so I cry a lot, feeling thin-skinned…

Although I went through several “medication tests”, none of them has lead to a striking improvement except for the benzodiazepine… and that’s what’s really depressing – it makes things worse, as I have an enormous fear being without them!

What would you suggest in this case? I mean, how can I run out of the “devil’s circle”?

Do All the Different Medications Make It Worse?

Answered by on -

A.

I’m very sorry. None of the Ask the Therapist team is a psychiatrist (medical doctor) so we cannot advise you about medications. I can only urge you to work closely with your prescriber.

Take a few moments each evening to write down how you felt that day. Keep track of side effects, including those dreams, confusion and sensitivity. Also keep track of how many hours a night you are sleeping and a general indication of what you are eating and how much exercise you are getting. Do make sure you take the right dose of your medication at the right times each day. Record that as well. Bring that information to your next appointment.

You are the central member of your treatment team. Complete and detailed information can help your prescribing doctor more effectively monitor and adjust your medications.

Meanwhile, do continue see a talk therapist as well. Agoraphobia is often responsive to desensitization therapy. Depression often responds to increased attention to self-care. Your therapist can provide you with new skills and needed support. He or she can also help you address what you suggest is a psychological addiction to the benzos.

I wish you well.
Dr. Marie

Do All the Different Medications Make It Worse?

Dr. Marie Hartwell-Walker

Dr. Marie is licensed as both a psychologist and marriage and family counselor. She specializes in couples and family therapy and parent education. Follow her on Facebook or Twitter.

APA Reference
Hartwell-Walker, D. (2018). Do All the Different Medications Make It Worse?. Psych Central. Retrieved on July 19, 2019, from https://psychcentral.com/ask-the-therapist/2016/04/30/do-all-the-different-medications-make-it-worse/
Scientifically Reviewed
Last updated: 8 May 2018
Last reviewed: By a member of our scientific advisory board on 8 May 2018
Published on Psych Central.com. All rights reserved.